Hail, Hancock
- When
- May 25, 12:38 PM CST
- Where
- Hancock County, 14 mi NW of Waveland
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 30.423, -89.546
Quarter size hail reported at Stennis Space Center.
An upper level disturbance aided in the development of scattered severe thunderstorms over Southern Mississippi during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper level disturbance aided in the development of scattered severe thunderstorms over Southern Mississippi during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 25, 12:01 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 101 PM CDT TUE MAY 25 2010 .AVIATION... AFTERNOON SEE BREEZE CONVECTION BEGINNING ACROSS MS GULF COAST...TWD ASD. N/NE FLOW WILL AIDE IN SPREADING THE CONVECTIVE INITIATION ACROSS THE NE TAFS FIRST THEN DURING THE LATER AFTERNOON TO W/SW TAFS. LOCAL WRF MODEL SHOWING THIS INITIATION WELL. IE...BTR...MSY...HUM. ACTIVITY IS EXPECTED TO TAPER OFF WITH LOSS OF HEATING WITH ACTIVITY THE LAST TO END ACROSS SW TAFS. SOME BR IS EXPECTED ACROSS POSSIBLY MS TAFS DURING THE LATE NIGHT/EARLY MORNING HRS. MNK && .PREV DISCUSSION... /ISSUED 848 AM CDT TUE MAY 25 2010/ SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING SHOWS A LARGE AMOUNT OF CAPE AGAIN THIS MORNING BUT ONCE AGAIN NOT VERY IMPRESSIVE LAPSE RATES. A LARGE SURFACE INVERSION IS IN PLACE BUT IS EXPECTED TO MIX OUT BY THIS AFTERNOON. ONCE THAT OCCURS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. WHAT THUNDERSTORMS DO DEVELOP ONCE AGAIN COULD BECOME STRONG BUT NO WIDESPREAD STRONG TO SEVERE WEATHER IS EXPECTED. THE BIGGEST THREATS WILL BE SMALL HAIL AND GUSTY WINDS IN THE STRONGER CELLS AS WELL AS HEAVY RAINFALL AS THE 0-6KM STORM MOTION ON THIS MORNINGS SOUNDING IS 3 KTS. IN ADDITION...WATERSPOUTS WILL BE POSSIBLE THIS MORNING AND THIS AFTERNOON WITH ANY DEVELOPMENT OVER THE COASTAL WATERS. WINDS REMAIN LIGHT AND VARIABLE AT THE SURFACE AND OUT OF THE NORTHWEST ALOFT. 98/SO PREV DISCUSSION... /ISSUED 316 AM CDT TUE MAY 25 2010/ SHORT TERM... NOT MUCH CHANGE TO THE ONGOING FCST. UPPER LOW OFF THE EAST COAST AND RIDGE OVER THE CNTL PART OF THE COUNTRY WILL KEEP A NRLY FLOW ALOFT IN PLACE. MODELS SHOW A DIFFUSE SFC TROF/BOUNDARY STRETCHING FROM ROUGHLY ERN ARKANSAS SEWD TOWARD THE FL HANDLE WAFFLING ABOUT FOR THE NEXT COUPLE DAYS. THIS...ALONG WITH DAYTIME HEATING AND OTHER MESOSCALE BOUNDARIES WILL PROVIDE FOR SCT CONVECTION THRU THE PERIOD....ESP THE LATE AFTN AND EVENING VARIETY. GFS/NAM12 SHOW PW'S CLIMBING FROM THE CURRENT 1.6" TO NEAR 2" LATER IN THE AFTERNOON ACROSS SERN LA. FCST SOUNDINGS INDICATE STORM MOTIONS GENERALLY <7KT ALONG WITH AN INVERTED-V PROFILE AT THAT TIME SO CANNOT RULE OUT SOME LOCALIZED HEAVY RAIN AND STRONG WINDS IN THE STRONGER CELLS. EXPECTING SAME TYPE WX ON WED. /BK/ LONG TERM... WITH THE UPPER LEVEL LOW OFF THE COAST OF CAROLINAS AND TROUGH AXIS WEST TO THE MID SOUTH...OVERALL FLOW ABOVE 850MB WILL REMAIN NORTHERLY THURSDAY THROUGH SATURDAY. RIDGE AXIS OVER THE PLAINS WILL CONTINUE TO AMPLIFY...THUS MAINTAINING THE BROAD NORTH FLOW OVER THE LOWER MISSISSIPPI VALLEY WED THROUGH LATE FRIDAY. RIDGE WILL BECOME A FULL ANTICYCLONIC CIRCULATION OVER THE UPPER MISSISSIPPI VALLEY BY SAT...WHILE A BROAD TROUGH AXIS REMAINS FROM GEORGIA TO EAST TEXAS. THIS WILL ALLOW MOISTURE TO POOL ALONG AND SOUTH OF THE TROUGH AXIS. PRECIPITABLE WATER VALUES COULD INCREASE UP TO 1.9 INCHES SATURDAY...AROUND 2 INCHES SUNDAY AND MEMORIAL DAY OVER THE FORECAST AREA. AT SURFACE...WIND FLOW WILL REMAIN LIGHT...NORTH AT TIMES DUE TO A WEAK HIGH BUILDING OVER NORTHWEST GULF THURSDAY AND FRIDAY. IN ADDITION...A WEAK LOW MAY DEVELOP OVER NORTH FLORIDA MAINTAINING A WEAK NORTH SURFACE FLOW. THUS...SEA...LAKE AND RIVER BREEZES AND SMALL SCALE BOUNDARIES WILL SERVE AS A FOCUS FOR CONVECTION. ABOVE NORM PW VALUES THROUGH THE WEEKEND WILL YIELD HIGH END SCATTERED CONVECTION SATURDAY THROUGH MEMORIAL DAY. COLLAPSE STEERING WINDS FROM 5 TO 15FKT MAY SEE SLOW MOVING STORMS WITH HEAVY RAINFALL BUT ISOLATED ESPECIALLY SUNDAY AND MEMORIAL DAY. AVIATION... VFR CONDITIONS ATTM...THOUGH WILL PROBABLY SEE SOME PATCHY MVFR FOG TOWARD SUNRISE AT A FEW LOCATIONS. OTHERWISE...VFR CONDITIONS SHOULD PERSIST FOR THE REMAINDER OF THE DAY OUTSIDE SCT AFTN AND EVENING CONVECTION. ANY STORMS THAT DO DEVELOP WILL LIKELY BE SLOW MOVING AND ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY STRONG WINDS. SHRA/TSTMS SHOULD COME TO AN END TOWARD MID TO LATE EVENING WITH THE LOSS OF HEATING. /BK/ MARINE... WE SHOULD SEE A LITTLE MORE ACTIVITY FROM A SHOWER AND THUNDERSTORM STAND POINT BEGINNING LATE TODAY AND LIKELY OVER THE NEXT COUPLE OF DAYS. THE LOW PRESSURE SYSTEM IN THE WESTERN ATLANTIC WILL BEGIN TO HAVE A LITTLE INFLUENCE ON THE NORTHCENTRAL GULF OVER THE NEXT COUPLE OF DAYS AS WE MOVE UNDER NORTHERLY FLOW ALOFT AND MUCH WEAKER HIGH PRESSURE AT THE SURFACE. WHAT THIS WILL MEAN FOR US WILL BE SHOWER AND THUNDERSTORMS HAVING A LITTLE BETTER CHANCE OF DEVELOPING AND DEVELOPING LATER IN THE DAY. THE MAJORITY OF THE ACTIVITY WILL CONTINUE TO OCCUR OVER LAND BUT THESE STORMS WILL LIKELY MOVE TO SW/WSW AND VERY WELL COULD IMPACT SOME OF THE OPERATIONS OVER THE WATER. AREAS MOSTLY LIKELY TO BE AFFECTED WILL BE OPERATIONS IN SLIDELL, HOPEDALE, AND ROBERT ALTHOUGH ANY LOCATION COULD BE IMPACTED LATE THIS AFTERNOON OR THIS EVENING. STRONG TO POSSIBLY SEVERE WIND GUSTS WILL BE POSSIBLE ALONG WITH FREQUENT TO CONSTANT LIGHTNING. ACTIVITY SHOULD BEGIN TO BECOME MORE ISOLATED IN NATURE AND CONTAINED TO THE LAND AS WE HEAD INTO THE WEEKEND AND HIGH PRESSURE STARTS TO BUILD BACK OVER THE GULF. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 91 68 88 67 / 40 30 40 20 BTR 92 69 90 69 / 30 20 40 20 ASD 90 70 87 68 / 30 30 40 20 MSY 90 73 88 71 / 30 20 40 20 GPT 87 70 86 68 / 30 20 30 20 PQL 89 70 86 66 / 40 20 40 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1054 AM CDT TUE MAY 25 2010 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-261130- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1054 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT INLAND AREAS THIS AFTERNOON. A FEW STORMS COULD PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. RIVER FLOODING... THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA RIVER NEAR MORGAN CITY REMAIN ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT INLAND AREAS EACH AFTERNOON WEDNESDAY THROUGH MEMORIAL DAY. A FEW STORMS COULD PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. DUE LIGHT STEERING WINDS OVER THE WEEKEND...A FEW STORMS MAY PRODUCE HEAVY RAINFALL WITH ISOLATED AMOUNTS UP TO 3 INCHES. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. RIVER FLOODING... MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA RIVER NEAR MORGAN CITY WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 32
LAZ040-MSZ080-251900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 110 PM CDT TUE MAY 25 2010 ...STRONG THUNDERSTORM MOVING WEST AFFECTING HANCOCK COUNTY...ST. TAMMANY PARISH... AT 103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES EAST OF SLIDELL...OR ABOUT 3 MILES SOUTHWEST OF STENNIS SPACE CENTER...MOVING WEST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PEARL RIVER AND SLIDELL THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. 22/TD
LAZ040-MSZ080-251900- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE NEW ORLEANS LA 116 PM CDT TUE MAY 25 2010 ...STRONG THUNDERSTORM AFFECTING HANCOCK COUNTY...ST. TAMMANY PARISH... AT 109 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LARGE STRONG THUNDERSTORM 7 MILES EAST OF SLIDELL...OR ABOUT 2 MILES SOUTHWEST OF STENNIS SPACE CENTER. THE STORM WAS NEARLY STATIONARY...BUT IS EXPECTED TO BEGIN MOVING WEST NEAR 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...STENNIS SPACE CENTER...PEARLINGTON...SLIDELL AND PEARL RIVER THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 22/TD
The national radar mosaic for the moment the first event began.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported at Stennis Space Center.
Golf ball size hail reported at Stennis Space Center.
Golf ball size hail reported in Diamondhead.
Roof peeled back on metal commercial building near Highway 43 and Highway 603.
Quarter size hail reported in St. Martin.
A National Data Buoy Center employee reported metal storage shed and fence blown down in St. Martin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226275, 226276, 226278, 226280, 226282, 226284.